Alert archive / Oregon / Beach Hazards Statements in 2019

Beach Hazards Statement 7, NWS Medford, OR

March 18, 2019Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Mar 18, 2019, 2:55 PM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Mar 18, 2019, 11:00 PM PDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Mar 18, 2019, 2:55 PM PDT (21:55 UTC)
In effect from
Mar 18, 2019, 11:00 PM PDT
Expired
Mar 19, 2019, 5:00 PM PDT
In force
18 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2019-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2019-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2189 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

658 
WHUS46 KMFR 182155
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
255 PM PDT Mon Mar 18 2019

ORZ021-022-190600-
/O.NEW.KMFR.BH.S.0007.190319T0600Z-190320T0000Z/
South Central Oregon Coast-Curry County Coast-
255 PM PDT Mon Mar 18 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 PM PDT THIS EVENING
THROUGH TUESDAY AFTERNOON...

The National Weather Service in Medford has issued a Beach
Hazards Statement for an enhanced risk of sneaker waves...which 
is in effect from 11 PM PDT this evening through Tuesday 
afternoon. 

* Hazards...Elevated risk of sneaker waves. 

* Timing...Monday evening through Tuesday afternoon. 

* Locations Include...Along the south Oregon coast from Florence 
  to the California state line, especially for west and 
  northwest facing beaches. 

* Potential Impacts...Sudden and unusually high beach run-up is 
  possible. This can take beachgoers by surprise resulting in 
  possible injury or drowning. Logs and other debris can become 
  lifted and floated, increasing risk to those in or near the 
  water. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$

BPN
3 follow-up statements
021 
WHUS46 KMFR 190547
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
1047 PM PDT Mon Mar 18 2019



ORZ021-022-191400-
/O.CON.KMFR.BH.S.0007.190319T0600Z-190320T0000Z/
South Central Oregon Coast-Curry County Coast-
1047 PM PDT Mon Mar 18 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
AFTERNOON...

* Hazards...Elevated risk of sneaker waves.

* Timing...Through Tuesday afternoon.

* Locations Include...Along the south Oregon coast from Florence 
  to the California state line, especially for west and 
  northwest facing beaches. 

* Potential Impacts...Sudden and unusually high beach run-up is 
  possible. This can take beachgoers by surprise resulting in 
  possible injury or drowning. Logs and other debris can become 
  lifted and floated, increasing risk to those in or near the 
  water. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$
625 
WHUS46 KMFR 190950
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
250 AM PDT Tue Mar 19 2019


ORZ021-022-200000-
/O.CON.KMFR.BH.S.0007.000000T0000Z-190320T0000Z/
South Central Oregon Coast-Curry County Coast-
250 AM PDT Tue Mar 19 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* Hazards...Elevated risk of sneaker waves.

* Timing...Now through Tuesday afternoon.

* Locations Include...Along the southern Oregon coast from 
  Florence to the California state line, especially for west and 
  northwest facing beaches. 

* Potential Impacts...Sudden and unusually high wave run-up can
  take beachgoers by surprise resulting in possible injury or
  drowning. Shock and hypothermia can occur quickly in the cold
  northern California and southern Oregon coastal waters. Logs and
  other debris can become lifted and floated, increasing risk to
  those in or near the cold water.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$

BTL
663 
WHUS46 KMFR 192355
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
455 PM PDT Tue Mar 19 2019

ORZ021-022-200100-
/O.EXP.KMFR.BH.S.0007.000000T0000Z-190320T0000Z/
South Central Oregon Coast-Curry County Coast-
455 PM PDT Tue Mar 19 2019

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 5 PM PDT THIS
   AFTERNOON...

The threat of sneaker waves has diminished, but not ended. Always
be cautious and never turn your back on the ocean.

Precautionary/preparedness actions...

A Beach Hazards Statement is issued when threats such as rip
currents...longshore currents...sneaker waves and other hazards
create life-threatening conditions in the surf zone. Caution
should be used when in or near the water.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Mar 18, 9:01 AM PDT, 5 hours 54 minutes earlier.

Area forecast discussion, Mar 18, 9:01 AM PDT, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Medford OR
901 AM PDT Mon Mar 18 2019

.DISCUSSION...Current satellite imagery is showing the coastally
trapped wind reversal which has moved north of Cape Blanco, but
there are gaps between the coast and the wind reversal which
suggests that easterly winds are in effect which are effectively
drying out the moist layer in the wind reversal. This suggests
that today will be a Chetco Effect Day. Have raised temperatures
at Brookings by a few degrees to account for this.

Otherwise, some light ground fog/low stratus has taken hold in
the Umpqua Valleys. This will burn off quickly this morning.
Temperatures should be warm again today, and otherwise have made
no changes. -Schaaf

&&

.PREV DISCUSSION... /Issued 444 AM PDT Mon Mar 18 2019/

DISCUSSION...18/00Z NAM/GFS/EC in.

Clear skies prevail across the Medford CWA this morning, except
for marine stratus surging up the coast. Easterly flow has
developed along the south coast, so the stratus along the coast
around Brookings has moved back offshore. Expect more of that south
of Cape Blanco as the morning progresses. It will continue surging
north along the coast north of Cape Blanco.

It will be dry today and quite warm, likely the warmest day of the
year so far over the inland areas. Highs will be 10 to 15 degrees
above normal over the west side valleys, and around 10 degrees
above normal along the coast and from the Cascades east.

A long wave ridge is now rebuilding just off the coast, and this
is what is inducing the low level easterly flow. It will continue
to build today, and the high will bubble up into western Canada
today. The upstream trough will then undercut the ridge tonight
into Tuesday, marking the beginning of the end of this recent
spate of dry weather.

The first front associated with the trough will begin to affect
the area Tuesday afternoon. This will likely be a "sacrificial
front", which will dissipate as it moves into the dry air mass in
place. Tuesday will be another warm and dry day, a few degrees
cooler than Monday over the west side. The east side will be a few
degrees warmer though. Southeast winds will pick up a bit as
well, but they won't be strong.

The big change will occur Tuesday night into Wednesday as the
trough edges closer to the Medford CWA. It will be much cooler,
and high temperatures will drop to near normal values across most
of the CWA. The exception will be the east side. While it will be
much cooler, highs will still be up to 5 degrees above normal.

Light precipitation will overspread most of the area, with amounts
diminishing as one moves northeast from northwest California into
central Oregon. Snow levels will start off around 6000 feet, then
drop to around 5000 feet by Wednesday night. Thus, snow impacts
are not really expected for most of the passes.

The trough will still be offshore Wednesday night, but it will
weaken. Showers will still be around, but coverage will be less
and amounts will be lighter.

Long term discussion from the Sunday afternoon AFD...Thu 21 Mar
through Sun night 24 Mar 2019. The mechanism that will bring
rainfall to much of the area, an upper trough and jet dynamics,
will be pushing out and away from the forecast area Thursday.
Therefore, rain will be diminishing during the day Thursday.
Thursday night should be dry as a brief period of ridging precedes
the next front, due to arrive Friday.

Models have consistently shown a 24 hour period of precipitation
lasting from Friday morning through Saturday morning. A well-defined
front will bring snow levels down from about 6000 feet Friday morning
to about 4000 feet Saturday morning. The latest data suggest 6 to
12 inches of snow in the Cascades and Siskiyous above about 5000
feet. The heaviest snow will be over Northern California due to
upsloping, deep southerly flow. For rainfall, we expect a quarter
to half inch in West Side valleys, about an inch of rain at the
coast and in Siskiyou County, and a tenth to quarter inch of
rainfall then changing to snow east of the Cascades Saturday
morning. Additionally, a tightening pressure gradient east of the
Cascades will probably result in breezy winds there Friday and
Saturday afternoons. Conditions will begin to dry out on Sunday.
Longer-term data, including most GEFS members, show continued cool
and relatively active weather next week with near to below normal
temperatures.

AVIATION...For the 18/12Z TAFS...VFR conditions will continue
through the TAF period. The exception will be along the coast from
about Pistol River to Bandon where low clouds and fog will persist.
It will be a close call at North Bend and could not rule patchy fog
for a couple of hours starting around daybreak. Patchy low clouds in
portions of the Coquille Valley and Umpqua Basin will burn off by
mid morning. -Petrucelli

MARINE...Updated 200 AM PDT Monday 18 March 2019...Relatively calm
conditions are expected for most of the week. It won't be towards
the end of the week before we have to deal with any marine hazards.
The thermal trough has expanded north along the coast which has
allowed marine stratus to move north along the coast. This will
continue into the morning hours. Winds will remain light through
this afternoon. Winds turn south to southeast tonight into Tuesday,
but conditions still don't look like they will quite reach advisory
level.

A gradual transition period for the coastal waters begins Tuesday,
marked by building long period westerly swell. Seas will approach
but not meet small craft advisory criteria Tuesday and Wednesday,
but bar conditions may be on the rougher side due to the longer
period component.

There's better agreement among the models showing a more active
pattern developing by Friday. A frontal system will approach the
area Friday morning, bringing the potential for gusty south winds
and steep seas. Friday afternoon through Saturday, the models are in
pretty good agreement showing an increasing long period westerly
swell of over 15 feet moving into the area Friday afternoon through
Friday night. West swell will gradually decrease Saturday night and
diminish below 10 feet Sunday afternoon. -Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...None.

Nearby

Beach Hazards Statements in Oregon, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.